Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2018, 10:45 PM CDT for Glasscock County, Reagan County, Upton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 10:45 PM CDT (03:45 UTC)
- Expired
- May 2, 2018, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3649 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS54 KMAF 030345
SVRMAF
TXC173-383-461-030430-
/O.NEW.KMAF.SV.W.0029.180503T0345Z-180503T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1045 PM CDT WED MAY 2 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Glasscock County in western Texas...
Northern Reagan County in western Texas...
East central Upton County in western Texas...
* Until 1130 PM CDT
* At 1044 PM CDT, a severe thunderstorm was located 14 miles
northeast of Rankin, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stiles and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3125 10180 3132 10191 3183 10168 3163 10127
3158 10127
TIME...MOT...LOC 0344Z 204DEG 49KT 3139 10179
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
041
WWUS54 KMAF 030404
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1104 PM CDT WED MAY 2 2018
TXC461-030414-
/O.CAN.KMAF.SV.W.0029.000000T0000Z-180503T0430Z/
Upton TX-
1104 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UPTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.
LAT...LON 3163 10134 3144 10154 3157 10178 3161 10178
3183 10168 3165 10131
TIME...MOT...LOC 0404Z 200DEG 54KT 3167 10167
$$
TXC173-383-030430-
/O.CON.KMAF.SV.W.0029.000000T0000Z-180503T0430Z/
Glasscock TX-Reagan TX-
1104 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN GLASSCOCK AND NORTHWESTERN REAGAN COUNTIES...
At 1104 PM CDT, a severe thunderstorm was located 17 miles southwest
of Garden City, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3163 10134 3144 10154 3157 10178 3161 10178
3183 10168 3165 10131
TIME...MOT...LOC 0404Z 200DEG 54KT 3167 10167
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:07 PM CDT, 38 minutes earlier.
Area forecast discussion, May 2, 10:07 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1007 PM CDT Wed May 2 2018 .DISCUSSION... Latest sfc obs show winds have fallen off at KGDP, and under critical fire wx criteria over most of the area. Therefore, we'll let both the RFW and NPW expire. Updates outy shortly. && .PREV DISCUSSION... /issued 607 PM CDT Wed May 2 2018/ DISCUSSION... See 00z aviation discussion below. AVIATION... There is a slight chance of thunderstorms for MAF and FST this evening; otherwise, VFR conditions are expected for the next 24 hours outside of areas of blowing dust. Gusty south to southwest winds will decrease this evening with winds turning towards the southeast briefly for MAF and FST. Winds will turn towards the west and will increase Thursday afternoon. PREV DISCUSSION... /issued 452 PM CDT Wed May 2 2018/ DISCUSSION... We'll do a quick update for Severe T-storm watch #64 for storms along the dryline extended from Sanderson to Snyder. Large hail will be the main threat, but damaging winds also possible. Updates out shortly. PREV DISCUSSION... /issued 253 PM CDT Wed May 2 2018/ DISCUSSION... Dryline currently just east of a Lamesa, Midland to Bakersfield line. Dryline may push a little further east but backing upper flow and significant height falls associated with a potent storm system near the four corners should rapidly draw it westward into the central and western Permian Basin early this evening. Strong large scale lift ahead of the upper system (and right rear quadrant of upper jet) should encourage thunderstorms, some strong to severe, to develop along the dryline and Pacific cold front as they push east together again later this evening and overnight. The best chance of storms will be in the extreme eastern Permian Basin where the deepest moisture shear and instability will last the longest. Thursday should be a quiet day as dry downslope flow develops behind the Pacific front. Temperatures will be knocked back to near normal values behind the front. A northern stream cold front will track through the region Thursday night and early Friday. This front will allow low level moisture to push back westward into west Texas. In addition the aforementioned upper level system will still be west of the region. The combination of convergence along the front, instability, and more large scale lift should allow more showers and thunderstorms to develop across west Texas, especially southeastern portions Thursday night and Friday in best moisture and convergence. Temperatures Friday will be below normal behind the second front. Beyond Friday the forecast looks quiet Saturday through next Monday in dry northwest flow aloft. Upper level ridging will build over the forecast area by Sunday with above normal temperatures expected again. Looks like dryline thunderstorms will be possible, mainly across portions of west Texas for next Tuesday and Wednesday as the flow aloft turns zonal. Temperatures are expected to remain above normal. FIRE WEATHER... Critical fire weather conditions are occurring across the area today, as temperatures warm stronger winds aloft are mixing down to the surface. RHs this afternoon will range from around 7-15%, with lowest RHs expected from the Guadalupe Mountains and Southeast New Mexico Plains southward to the Presidio Valley, where recovery last night was poor. ERC-G values are solidly in the 70th to 90th percentile, and while portions of the Davis Mountains may see RHs around 15% this afternoon, stronger winds will still yield critical conditions given the dry antecedent conditions. Of additional concern today is the potential for thunderstorms. First, this afternoon, isolated dry thunderstorms may be possible across the Marfa Plateau and Davis Mountains. Given steep lapse rates, gusty downburst winds will be possible, resulting in erratic fire behavior in the vicinity of ongoing burns or in event of a new ignition due to lightning. There are also storms possible this afternoon across the far eastern Permian Basin and Lower Trans Pecos, on the fringes of the current Red Flag Warning. Lightning, and gusty winds are of primary concern. Tonight, poor recovery is again expected across the west, with good to excellent recovery east as the dryline retreats and thunderstorm chances increase across the Permian Basin and Lower Trans Pecos. Another dry day is expected Thursday, as RHs drop to around 7-15% for most of the area, though winds will be much lighter. At this time, elevated fire weather conditions look possible mainly along/north of I-20, with near critical conditions possible in the Guadalupe Mountains where winds will be a bit stronger. Currently, Thursday looks to be a candidate for a Fire Danger Statement, thus will hold off on the issuance of a Watch at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 85 59 75 / 40 10 30 20 Carlsbad 52 81 51 80 / 0 0 10 10 Dryden 67 94 67 81 / 30 10 60 50 Fort Stockton 61 84 61 76 / 10 10 40 20 Guadalupe Pass 50 72 52 69 / 0 0 0 0 Hobbs 51 78 51 75 / 10 10 10 10 Marfa 51 80 52 75 / 10 0 20 10 Midland Intl Airport 62 84 58 77 / 30 10 20 20 Odessa 61 82 58 78 / 20 10 20 10 Wink 58 86 57 80 / 10 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/44
Hazardous weather outlook, May 2, 10:29 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1029 PM CDT Wed May 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1029 PM CDT Wed May 2 2018 /929 PM MDT Wed May 2 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Severe thunderstorms are possible across across the Permian Basin, Lower Trans Pecos, Stockton Plateau, and portions of the Big Bend Area. Some of these storms may become strong to severe, capable of producing large hail, damaging winds, and locally heavy rainfall. A Severe Thunderstorm Watch is in effect until 2 AM CDT for the upper Colorado River Valley, southeast Permian Basin, Stockton Plateau, and Terrell County. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to near critical fire weather conditions may be possible on Thursday across the Guadalupe Mountains. More thunderstorms will be possible Thursday night, Friday and Saturday over the southeast Permian Basin, lower Trans Pecos, Stockton Plateau, Davis Mountains and Big Bend region. A few of the storms could be strong enough to produce gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Special weather statement, May 2, 7:49 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT WED MAY 2 2018
TXZ062-069-030130-
Midland TX-Upton TX-
749 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND AND
NORTHEASTERN UPTON COUNTIES UNTIL 830 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Midland International Air and Space Port, or 23 miles
southeast of Odessa, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Midkiff.
A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.
LAT...LON 3155 10209 3170 10216 3190 10184 3179 10177
3164 10178
TIME...MOT...LOC 0049Z 241DEG 16KT 3164 10207
33Special weather statement, May 2, 9:38 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT WED MAY 2 2018
TXZ050-061-062-030330-
Midland TX-Andrews TX-Ector TX-
938 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 1030 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 11 miles west of Odessa, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Odessa, Goldsmith and West Odessa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3208 10217 3182 10260 3189 10269 3227 10244
3211 10221 3209 10221 3209 10218
TIME...MOT...LOC 0237Z 216DEG 30KT 3191 10256
44Special weather statement, May 2, 9:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
941 PM CDT WED MAY 2 2018
TXZ082-030330-
Terrell TX-
941 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TERRELL COUNTY UNTIL 1030
PM CDT...
At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pumpville, or 18 miles northeast of Dryden, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terrell County Gas Plant.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 3034 10167 3035 10170 3033 10174 3029 10176
3004 10176 2991 10185 2994 10211 3057 10176
3047 10169 3046 10170 3047 10173 3044 10172
3042 10174 3040 10170 3038 10170 3036 10166
TIME...MOT...LOC 0241Z 206DEG 25KT 3015 10183
80Special weather statement, May 2, 10:20 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT WED MAY 2 2018
TXZ075-030400-
Pecos TX-
1020 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS COUNTY UNTIL 1100
PM CDT...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Sheffield, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 304 and 320.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 3069 10207 3085 10218 3100 10212 3099 10208
3100 10205 3098 10201 3099 10198 3096 10195
3095 10193 3093 10192 3092 10188 3089 10189
3087 10186 3081 10183
TIME...MOT...LOC 0319Z 223DEG 31KT 3085 10205
80Special weather statement, May 2, 10:22 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM CDT WED MAY 2 2018
TXZ046-047-051-030400-
Martin TX-Dawson TX-Borden TX-
1022 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 1100 PM
CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lenorah, or 14 miles southwest of Ackerly, moving
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ackerly, Tarzan, Sparenberg, Tenmile and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3269 10149 3253 10167 3253 10169 3251 10169
3227 10196 3234 10208 3286 10177
TIME...MOT...LOC 0321Z 216DEG 40KT 3241 10193
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:49 PM CDT | Special Weather Statement | MAF | Midland | 41 min |
| May 2, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 19 min |
| May 2, 9:38 PM CDT | Special Weather Statement | MAF | Ector | 52 min |
| May 2, 9:41 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| May 2, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin | 26 min |
| May 2, 10:05 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 25 min |
| May 2, 10:20 PM CDT | Special Weather Statement | MAF | 40 min | |
| May 2, 10:22 PM CDT | Special Weather Statement | MAF | Martin | 38 min |
| May 2, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 45 min |
| May 2, 10:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 2, 10:35 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Scurry | 55 min |
| May 2, 11:18 PM CDT | Special Weather Statement | MAF | Reagan | 42 min |
| May 2, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| May 2, 11:40 PM CDT | Special Weather Statement | MAF | Glasscock | 50 min |
| May 3, 3:37 AM CDT | Special Weather Statement | MAF | Reagan | 38 min |
| May 3, 4:09 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.